New medication,a little nervous

The past couple of months I've been in pain and have trouble sleeping,I currently take Mirapex and yesterday I saw my Neurologist and told him whats going on.He believes my Dopamine is down and prescribed Carbidopa-Levopa.Up until recently i have had no problems and am a little nervous about taking them.He said I should feel better within 2 weeks.I am all for feeling better,but so worried about side effects etc etc.Decisions decisions I just want to feel better! Help somebody! Looking forward to hearing from my fellow Parkers Have a great day!! :)

29 Replies

oldestnewest
  • Well AnnieB you will read all sorts of responses to your question. There are those who advocate the natural route, those who are so fed up with side effects and their stories might scare you unintentionally, those who are fearful of potential side effects,..... What i am saying is in the end there is no right answer.

    For what its worth I am one who says if you need them take them. I think Living in the future by worrying about what might happen stops us enjoying the present.. There is a view that i heard from a Parkinson Nurse that I will explain very badly but it is by not giving our brain dopamine when it needs it the receptors are not stimulated and diie, - use it or lose it and the way to use it is to replace the lost dopamine.

    I have been on L Dopa 2 years, many of my friends 10 plus years. I will try and attach a video of a friend 10 yrs on on dopamine. All the best and the best advice i ever got was start small and slow with any meds.

  • Thank you Hikoi,great advice.I too believe in starting small,you can always add more.The more I read,the better I feel.One foot in front of the other,one day at a time.

  • good advice. stay under medicated as long as you can but if you need it to function take it.

  • :) here here

  • AnnieB

    they are under World Parkinsons Congress blog. I was thinking particularly about the one by Eros.

  • Thanks :)

  • I think you should start a small dose.

    Regards

    ERIC

  • I agree with you Eric,small doses at a time.Thanks

  • what type of pain are you having .. is it specificaly in you kneck or legs or where ? and how bad is it ?

  • Pain started on my right side,sciatica.Now it is in my neck and it goes down my left shoulder,very painful #10.pain is bad when I first get up subsides some as I get up and move around.feels like burning and achy,throbbing like a tooth ache

  • I have been on Carbidopa-Levodopa since I was diagnosed in May 2003. It's worked for me. Side effects were gradual until 2008. I had dysekensia and rigidity. I had DBS surgery in June. My dysekensia is under control, less meds, and more on time. Listen to your body on which meds work for you.

  • Hello jonroberts,what do you mean by side effects were gradual until 2008?

    Thank you for sharing.Nobody knows your body like you.

  • From 2003 until Feb 2008, my side effects were more of an irritation. I would have some dysekensia, but not very noticeable. In 2008,about 5 years taking Sinemet, more symptoms became apparent and began affecting me at work. In my case, side effects worsen after 5 years on meds. I hope this helps.

    Thanks,

    Jon

  • Thanks Jon :)

  • All I can tell you is my experience and my neurologist's advice. I have been on l-dopa/c-dopa 25/100 mg since 1998. Except for some minor fine tuning and the addition of the long-acting tablets for less than a year, we have never increased my dosage of l-dopa/c-dopa. In fact, I usually forgo one dose during the day if my symptoms allow it or if I am not expecting to be active in the evening.

    My neurologist and I have added and subtracted other drugs to my regimen to find the right combination that enhances the l-dopa/c-dopa. Currently I take 1 mg of Azilect in the morning and 200 mg of Comtan 12 hours apart. I have also been on amantadine, pramipexole, the neupro patch, and selegiline over the years.

  • Thanks for sharing,your experience has shed some light on this.I am glad that there are different drugs out there because not everyone has the same reaction to certain drugs.Finding what works for me is my mission. :)

  • I wanted to chime in with a note of support and, I hope, encouragement, Annie81963, I have had another chronic condition longer than PD, and I always approach medication changes with some trepidation. It takes courage to face the unknown, but it is a blessing to find a winning combination. I think you have summed things up beautifully in your previous post, "Finding what works for me is my mission." I hope you will report back on how things go!

  • Thank you Marthasway,I will definitely report back on how things are going.I am currently taking just the Mirapex and plan on starting the other medication this weekend.I dont want to be driving around and not knowing how it will effect me. :)

  • I have been on Carb/levo for over 25 yrs. It works for me, altho recently need to take more and more.....

  • Is it helping you?any side effects?thanks for sharing

  • If I don't take it.....I can't walk. Side effects? Loss of hair and lack of sleep???

  • I recently saw my Neurologist and I mentioned the pain which is so bad I can't sleep and it comes on worse at night, my neck and left shoulder mainly, but it comes and goes in other places but less severe.

    I was told quite bluntly it is not the PD causing it.

    Yet I read that pain similar to this is common with PD.

    I know if I went to the docs he would prescribe some analgesic that may have more side effects (we get enough of them with all the other medications)

    What the hell is one supposed to do or whom do we believe?

  • I feel the same way you do about what to do and who to believe?? I believe WE all know whats best for US,we know our own body better then anyone.Through the guidance of our doctors,the knowledge we gain through reading and people we meet,we are all on a mission to find what works for each of us. :) ;)

  • Hello Oldtyke,my pain is just as you 're describing yours.I am looking forward to finding out if the medicine really does help.If i'm in less pain and sleeping better,I WILL BE A HAPPY CAMPER!!! I will keep you posted. :)

  • Ibuprophen gel which you can buy at the Pharmacy does help slightly.

    One of the drugs often given is Gabapentin. one of my friends takes this for nerve pain, and it is very sedating. The last thing I need is sedation in the day. I do think if one can possibly do without painkillers it helps the pain threshold so that one is able to bare the pain more without too much difficulty. That may sound Masochisitc, but I'd rather that than be drugged up.

    I want to live not exist

  • I was on Mirapex for a year and then my doc added Sinamet. He added it slowly and it started helping me immediately. Wouldn't be able to do much without it.

  • Good to hear that its working for you.Do you have any problems with nausea?

    Whats your dosage? I am starting half a dosage today of 25/100.

  • Had some trouble with Mirapex, Doc removed it added requip 6mg x3 to Sinemet 3 x 3

    quirky torqueing movements as a result. but better than the alternative, decreased functionality. Mirapex has some OCD SIDE EFFECTS. gambling, sexual etc..

    but i feel as if i'm addicted to dopamine supplementation.

  • All of these post are interesting. Parkinson's was getting worse and the neurologist said

    up my med by 1/2 of a pill 4 times a day --and-- he said you are at the top doseage that you can take (you only have 1/2 pill 4 x a day that you can raise up too and you have reached the top. Carb/Lev 25/100 ~~Dennis

You may also like...